Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 49, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2019, 6:02 PM CDT for Pemiscot County, Missouri; Dyer County, Lake County, Obion County, Tennessee. It was in force for 43 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2019, 6:02 PM CDT (23:02 UTC)
- Expired
- May 2, 2019, 6:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN, Obion County, TN
The radar
The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:10 PM CDT | HAIL 1.75 | Ridgely, TN | GOLF BALL SIZE HAIL REPORTED IN RIDGELY. |
| May 2, 6:11 PM CDT | TORNADO | 4 Sse Caruthersville, MO | EF-0 TORNADO UPROOTED TREES NEAR COUNTY ROAD 534 AND INTERSTATE 155 BEFORE CROSSING THE MISSISSIPPI RIVER LEVEE. |
| May 2, 6:13 PM CDT | TORNADO | 1 Ese Caruthersville, MO | TORNADO REPORTED 1MI NORTH OF INTERSTATE 155, SOUTHEAST OF CARUTHERSVILLE. |
| May 2, 6:19 PM CDT | TORNADO | 2 Ene Caruthersville, TN | TORNADO REPORTED EAST OF CARUTHERSVILLE. |
| May 2, 6:21 PM CDT | TORNADO | 3 Ese Ridgely, TN | EF-0 TORNADO CAUSED TREE DAMAGE ALONG BLUFF ROAD. |
| May 2, 6:22 PM CDT | FUNNEL CLOUD | Ridgely, TN | POSSIBLE TORNADO NEAR RIDGLEY. |
| May 2, 6:40 PM CDT | TSTM WND DMG | Ridgely, TN | POLE DOWN ON HIGHWAY 78. |
| May 2, 6:50 PM CDT | FUNNEL CLOUD | Samburg, TN | FUNNEL CLOUD SPOTTED NEAR SAMBURG. |
| May 2, 6:50 PM CDT | HAIL 1 | 2 Wsw Samburg, TN | QUARTER SIZE HAIL REPORTED EAST OF TIPTONVILLE NEAR THE FRIERSON RD AND HWY 22 INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:49 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079
WUUS54 KMEG 022302
SVRMEG
MOC155-TNC045-095-131-022345-
/O.NEW.KMEG.SV.W.0049.190502T2302Z-190502T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
602 PM CDT Thu May 2 2019
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northeastern Pemiscot County in southeastern Missouri...
North central Dyer County in western Tennessee...
Southwestern Obion County in western Tennessee...
Lake County in western Tennessee...
* Until 645 PM CDT.
* At 602 PM CDT, a severe thunderstorm was located over Cottonwood
Grove, or near Caruthersville, moving north at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Caruthersville, Reelfoot Lake State Park, Tiptonville, Ridgely,
Miston, Cottonwood Grove, Samburg, Wynnburg, Cronanville, Hathaway,
Sunkist Beach, Blue Bank, Proctor City, Broadmoor, Madie, Mooring,
Haynes, Tennemo, Lassiter Corner and Gratio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri...and western Tennessee.
LAT...LON 3639 8932 3612 8950 3613 8965 3641 8969
3640 8965 3641 8962 3641 8960 3634 8955
3634 8954 3635 8952 3638 8951 3643 8955
3644 8954 3645 8950
TIME...MOT...LOC 2302Z 197DEG 15KT 3621 8956
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
JOHNSON3 follow-up statements
017
WWUS54 KMEG 022317
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
617 PM CDT Thu May 2 2019
MOC155-TNC045-095-131-022345-
/O.CON.KMEG.SV.W.0049.000000T0000Z-190502T2345Z/
Pemiscot MO-Dyer TN-Obion TN-Lake TN-
617 PM CDT Thu May 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN PEMISCOT...NORTH CENTRAL DYER...SOUTHWESTERN OBION
AND LAKE COUNTIES...
At 616 PM CDT, a severe thunderstorm was located over Ridgely, or
near Reelfoot Lake State Park, moving northeast at 20 mph. Another
severe storm was moving into far western Lake County.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Caruthersville, Reelfoot Lake State Park, Tiptonville, Ridgely,
Miston, Cottonwood Grove, Samburg, Wynnburg, Cronanville, Hathaway,
Sunkist Beach, Blue Bank, Proctor City, Broadmoor, Madie, Mooring,
Haynes, Tennemo, Lassiter Corner and Gratio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri...and western Tennessee.
LAT...LON 3639 8932 3612 8950 3613 8965 3641 8969
3640 8965 3641 8962 3641 8960 3634 8955
3634 8954 3635 8952 3638 8951 3643 8955
3644 8954 3645 8950
TIME...MOT...LOC 2316Z 207DEG 18KT 3628 8951
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
JOHNSON101
WWUS54 KMEG 022334
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
634 PM CDT Thu May 2 2019
TNC045-022343-
/O.CAN.KMEG.SV.W.0049.000000T0000Z-190502T2345Z/
Dyer TN-
634 PM CDT Thu May 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DYER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri...and western Tennessee.
LAT...LON 3639 8932 3621 8946 3621 8948 3620 8949
3620 8964 3641 8960 3634 8954 3635 8952
3638 8951 3643 8955 3644 8954 3645 8950
TIME...MOT...LOC 2333Z 194DEG 13KT 3629 8952
$$
MOC155-TNC095-131-022345-
/O.CON.KMEG.SV.W.0049.000000T0000Z-190502T2345Z/
Pemiscot MO-Obion TN-Lake TN-
634 PM CDT Thu May 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN PEMISCOT...SOUTHWESTERN OBION AND LAKE COUNTIES...
At 633 PM CDT, a severe thunderstorm was located over Ridgely, or 7
miles southwest of Reelfoot Lake State Park, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Ridgely, Cottonwood Grove,
Samburg, Wynnburg, Madie, Mooring, Cronanville, Haynes, Sunkist
Beach, Lassiter Corner, Gratio, Blue Bank, Keefe, Proctor City and
Cates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri...and western Tennessee.
LAT...LON 3639 8932 3621 8946 3621 8948 3620 8949
3620 8964 3641 8960 3634 8954 3635 8952
3638 8951 3643 8955 3644 8954 3645 8950
TIME...MOT...LOC 2333Z 194DEG 13KT 3629 8952
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JOHNSON069
WWUS54 KMEG 022346
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
646 PM CDT Thu May 2 2019
MOC155-TNC095-131-022355-
/O.EXP.KMEG.SV.W.0049.000000T0000Z-190502T2345Z/
Pemiscot MO-Obion TN-Lake TN-
646 PM CDT Thu May 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEMISCOT...
SOUTHWESTERN OBION AND LAKE COUNTIES HAS EXPIRED...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri...and western Tennessee.
Remember, a Tornado Warning still remains in effect for Lake and
western Obion Counties.
LAT...LON 3639 8932 3621 8946 3621 8948 3620 8949
3620 8964 3641 8960 3634 8954 3635 8952
3638 8951 3643 8955 3644 8954 3645 8950
TIME...MOT...LOC 2345Z 197DEG 15KT 3634 8950
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:52 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 2, 3:52 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Memphis TN 352 PM CDT Thu May 2 2019 .DISCUSSION... Currently... A Meso Convective Vortex (MCV) is centered and spinning to the northeast of Little Rock, Arkansas. Ahead of this feature, a slightly unstable airmass exists across northeast Arkansas and the Missouri Bootheel. The airmass is largely characterized by 1000 J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs are sufficiently low around 700 meters and surface winds are backed easterly. As a result, 0-1 km shear values are in excess of 1000 m2/s2. The combination of mentioned severe parameters justifies a low end tornado risk. However, damaging winds still look to be the dominant threat. A tornado watch is in effect for northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV is expected to lift northeast of the area around midnight. Thereafter, a frontal boundary is expected to push south of the I-40 corridor through Friday morning. .Friday through the Weekend... Friday now appears to be a mostly dry day as the front sags to our south and upper level heights build behind the exiting shortwave trough. This will result in mainly dry conditions through late afternoon for much of the area. Decided to carry a slight chance of showers and thunderstorms further south, where a few showers and thunderstorms may form during peak heating. The better organized showers and thunderstorms will arrive around sundown as a surface low tracks directly over the Mid-South and the front lifts back north as a warm front. The low pressure system is expected to lift northeastward throughout the day on Saturday. This will result in scattered to widespread showers and thunderstorms for much of the day. QPF values will range from a half inch to one inch with isolated higher amounts. Due to the track of the low, severe weather is not anticipated. Both main synoptic models are consistent with the front exiting the area by early Sunday morning with high pressure building in during the day. It should be a beautiful day with plenty of sunshine, low humidity, and temperatures in the low to mid 70s. .Next Week... Monday will be another nice day with abundant sunshine with slightly warmer temperatures in the upper 70s to lower 80s. The weather pattern will become quite unsettled by Tuesday, as surface high pressure shifts eastward and a large trough begins to dig across the Desert Southwest. A number of shortwaves, embedded in southwest flow aloft, will rotate through the area Tuesday night through Friday. Expect showers and thunderstorms each day with highs around 80 and lows in the upper 60s. AC3 && .AVIATION... 18Z TAF cycle VFR conditions should continue into early this evening. Scattered thunderstorms will be found across northeast Arkansas this afternoon and across the remainder of the forecast area by this evening. Lower clouds will move into the forecast area this evening and will remain over the region into Friday morning. Winds will be mainly from the south at around 10 knots with some higher gusts. Winds will shift to the northwest starting as early as this evening and continuing through Friday morning. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 2, 3:11 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 311 PM CDT Thu May 2 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-032215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 311 PM CDT Thu May 2 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms generally along and north of I-40 this afternoon and tonight. A marginal risk for severe thunderstorms exists across the remainder of the Mid South. Damaging winds will be the primary threat for any thunderstorms that reach severe limits, with a secondary threat of an isolated tornado along and west of the Mississippi River. Localized heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong thunderstorms containing gusty winds and localized heavy rainfall are possible across the Mid-South for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. AC3 AC3
In the hours before
Local storm report, May 2, 4:34 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT THU MAY 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TORNADO 4 NE LAFE 36.25N 90.46W
05/02/2019 GREENE AR EMERGENCY MNGR
EMERGENCY MANAGER REPORTED TORNADO IN KNOB, AR.
&&
KRFLocal storm report, May 2, 5:13 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT THU MAY 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TORNADO 1 WNW BLYTHEVILLE 35.94N 89.95W
05/02/2019 MISSISSIPPI AR TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND NEAR GOSNELL.
&&
KRFLocal storm report, May 2, 5:18 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT THU MAY 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 4 NE LAFE 36.24N 90.45W
05/02/2019 GREENE AR AMATEUR RADIO
POSSIBLE TORNADO DAMAGE TO A HOME ON GREENE ROAD 402.
&&
KRFThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 10:11 AM CDT | River Flood Warning | MEG | Dunklin | 4 days |
| May 2, 5:06 PM CDT | Tornado Warning | MEG | Pemiscot | 24 min |
| May 2, 5:26 PM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 49 min |
| May 2, 5:45 PM CDT | Areal Flood Advisory | MEG | Dunklin | 2 hr |
| May 2, 5:54 PM CDT | Tornado Warning | MEG | Dunklin | 36 min |
| May 2, 6:15 PM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 15 min |
| May 2, 6:26 PM CDT | Tornado Warning | MEG | Pemiscot | 34 min |
| May 2, 6:45 PM CDT | Areal Flood Advisory | MEG | Dunklin | 2 hr |
| May 2, 6:46 PM CDT | Areal Flood Advisory | MEG | Pemiscot | 119 min |
| May 2, 6:56 PM CDT | Tornado Warning | MEG | Lake, Obion | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.